Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 257, NWS Des Moines, IA

August 10, 2017Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2017, 3:44 PM CDT for Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 3:44 PM CDT (20:44 UTC)
Expired
Aug 10, 2017, 4:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KDMX 102044
SVRDMX
IAC157-102115-
/O.NEW.KDMX.SV.W.0257.170810T2044Z-170810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
344 PM CDT THU AUG 10 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Poweshiek County in central Iowa...

* Until 415 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located near Brooklyn, or
  near Montezuma, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Montezuma, Brooklyn, Victor, Malcom, Deep River, Hartwick and
  Guernsey.

This includes Interstate 80 between mile markers 187 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9262 4170 9266 4182 9230 4155 9230
TIME...MOT...LOC 2043Z 258DEG 32KT 4167 9248 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ansorge
2 follow-up statements
484 
WWUS53 KDMX 102057
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
357 PM CDT THU AUG 10 2017

IAC157-102115-
/O.CON.KDMX.SV.W.0257.000000T0000Z-170810T2115Z/
Poweshiek IA-
357 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN POWESHIEK COUNTY...

At 357 PM CDT, a severe thunderstorm was located over Victor, or 13
miles northeast of Montezuma, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montezuma, Brooklyn, Victor, Malcom, Deep River, Hartwick and
Guernsey.

This includes Interstate 80 between mile markers 191 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9252 4173 9258 4182 9230 4155 9230
TIME...MOT...LOC 2057Z 258DEG 32KT 4170 9232 

HAIL...1.00IN
WIND...60MPH
 
$$

Ansorge
581 
WWUS53 KDMX 102109
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
409 PM CDT THU AUG 10 2017

IAC157-102118-
/O.EXP.KDMX.SV.W.0257.000000T0000Z-170810T2115Z/
Poweshiek IA-
409 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT 415 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4154 9252 4173 9258 4182 9230 4155 9230
TIME...MOT...LOC 2108Z 258DEG 32KT 4172 9219 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:46 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 10, 12:46 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1246 PM CDT Thu Aug 10 2017

...Updated for Near Term Trends and 18z Aviation Discussion...

.UPDATE...
Issued at 1245 PM CDT Thu Aug 10 2017

Updated PoPs for the arrival of showers and isolated thunderstorms
that are moving out of Nebraska into southern part of the CWA
early this afternoon. Overall, the weak showers and isolated
storms have not been handled well by the CAMs/short range
guidance this morning. By mid-afternoon, inherited PoP forecast
with PoPs across southern Iowa looks to be on track. Otherwise,
cold front is along a line from near Decorah to Ames to past Red
Oak at midday.

Only other change to the forecast is the introduction of patchy
fog over western parts of the forecast area after midnight
tonight as cross sections and forecast soundings show quite a bit
of moisture in the low levels. This area may need to be refined as
low clouds are also expected to move southwestward and it is
uncertain the level of impact this will have on fog potential over
this area and farther east. SREF/short term guidance slightly
favor low clouds over fog at this time and will re-evaluate with
the afternoon forecast update.

&&

.SHORT TERM.../Today through Tonight/
Issued at 349 AM CDT Thu Aug 10 2017

A vigorous short wave trough is passing just north of Iowa today.
The trough has a couple strong short fragments moving through the
base of the system with the first leading to isolated thunderstorm
development over the northeast forecast area early this morning.
The second fragment will help drag a boundary into the state this
afternoon and should lead to additional thunderstorm development
mainly south of Interstate 80 this afternoon and evening.

The current activity is expected to move east of the area over by 6
am. A ribbon of destabilization is forecast to develop ahead of the
approaching boundary with CAPE values exceeding 2000 J/kg in a few
areas. Deep mixing is expected to occur by this afternoon over
southern Iowa leading to high temperatures into the mid 80s and with
dew point values in the low to mid 60s, will result in LCL heights
of 5 kft or greater. Scattered thunderstorms are expected to develop
during peak heating. Any severe weather threat will be relegated to
isolated damaging wind/microburst or large hail potential.

Cooler weather will settle into Iowa overnight as the flow becomes
northerly. Temperatures are again expected to fall to near dew
points and this could lead to patchy fog development, particularly
over the northeast.

.LONG TERM.../Friday through Wednesday/
Issued at 349 AM CDT Thu Aug 10 2017

Bottom Line up Front...
Fairly inactive long term forecast pattern continues. Slight chances
for precip on Monday, but rainfall amounts should be minimal at
best. Temperatures likely to be below normal through the middle of
next week.

Friday through Monday...
Friday begins with high pressure crossing into northern
Minnesota... placing Iowa into northerly flow at the sfc. The past
few nights, models have been advertising an upper low pushing SE
through Canada and into the upper Midwest by Saturday. However,
trends have been to strengthen the sfc high and weaken the upper
low, ultimately delaying its progression into the upper Midwest
and keeping Iowa in dry NE flow into early Sunday.

By Sunday afternoon, the GFS pushes the high into northwestern
Wisconsin, ushering in easterly flow with a slight southerly
component, through 850mb. In the mid to upper levels, models
stretch and flatten the upper low and push it through northern
Iowa near peak heating. There is decent mid-level Q-vector
convergence to support lift. However, there is not enough of a
southerly component to advect abundant moisture into Iowa as sfc
dwpt depressions exceed 20 degrees. In the end, while POPs
currently exist in northern Iowa, it is hard to justify anything
beyond virga to a few hundredths of an inch, as everything should
remain fairly elevated.

Tuesday and beyond...
Aloft, broad anticyclonic flow is slated to reside over eastern
Texas and the Hudson Bay low should be in its place. This
combination will lead to westerlyish flow for Iowa. At the sfc,
the sfc high from this weekend continues to slowly propagate
eastward...making it into the Ohio Valley region by Wedensday.
This will place Iowa into southerly flow/WAA near the sfc. 850mb
temperatures go from around +10C during the weekend to around +15C
by mid-week, which is where they were at during the day
yesterday...yielding temperatures into the low to mid 80s.

By Thursday, the anticyclonic flow in Texas may wobble far enough
eastward to allow moisture and subsequent storm chances to make
it into Iowa. However, the position of the anticyclone is really
tough to pin down this far out, so do not want to get to "excited"
at this time about any noteworthy rain chances in Iowa.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1245 PM CDT Thu Aug 10 2017

VFR conditions will generally prevail this afternoon as a cold
front pushes through Iowa. The front is already through KMCW and
KALO and on the doorsteps of KDSM and KALO. The front's passage
will feature a wind shift for those sites and perhaps a
thunderstorm at KOTM later this afternoon or very early this
evening. Otherwise, main concern is the potential for low clouds
dropping into northeast Iowa and patchy fog development. For now,
have favored KFOD for a combination of fog and low clouds with
MVFR visibility and ceiling with just MVFR ceilings at KMCW and
KALO. Fog will dissipate and low clouds will lift and scatter
Friday morning leaving all terminals with VFR conditions through
the end of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Donavon
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, Aug 10, 3:35 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 AM CDT Thu Aug 10 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
335 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible today. The threat for severe
weather or heavy rainfall is minimal.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are also possible Sunday through Monday and
again on Wednesday afternoon. The potential for severe
thunderstorms or heavy rainfall is minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary.

Kotenberg

In the hours before

Special weather statement, Aug 10, 3:34 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
334 PM CDT THU AUG 10 2017

IAZ062-102100-
Poweshiek IA-
334 PM CDT THU AUG 10 2017

...Gusty winds and dime sized hail possible...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Brooklyn, Victor, Malcom, Deep River, Barnes City,
Searsboro and Guernsey.

LAT...LON 4151 9238 4152 9274 4171 9270 4177 9230
      4151 9230
TIME...MOT...LOC 2034Z 276DEG 36KT 4162 9257

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:34 PM CDTSpecial Weather StatementDMXPoweshiek26 min
Aug 10, 4:00 PM CDTSpecial Weather StatementDMXWapello15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.